Neuroleptic malignant syndrome (NMS) with serious complications is described for three adolescent males. Complications included extensive muscle necrosis with creatine phosphokinase (CPK) increased to 48,900 U/L, anticholinergic toxicity with fever and central anticholinergic syndrome, and brachial plexus injury, which mimicked an intracranial lesion. Such complications can interfere with prompt diagnosis of NMS and thereby contribute to its severity. Consistent with the phenomenology described for adults, all three adolescents presented with muscle rigidity, hyperthermia, elevated CPK, and a varied constellation of other abnormalities. Risk factors appeared to include male gender, underlying organicity, and the use of high-potency neuroleptic medication. All youths had been treated with haloperidol. Other factors may have contributed to the onset of NMS, including the final dosage, the rate of increase of haloperidol, the recent switch from a lower potency antipsychotic, and the concomitant use of other psychiatric medications. Treatment consisted of the discontinuation of haloperidol and supportive intervention. Additionally, all youths were treated with the dopamine agonists amantadme and bromocriptine, and one youth received the skeletal muscle relaxant dantroline. All recovered from their severe NMS episodes. Within a few days of NMS defervescence, two youths were rechallenged with a lower potency antipsychotic without NMS recurrence. These cases illustrate the complexity of neuroleptic side effects and the polymorphous presentation of NMS. They suggest that any deterioration in the clinical course of neuroleptic-treated adolescents should lead to inclusion of NMS in the differential diagnosis. Despite serious complications, full recovery from NMS is possible with aggressive supportive treatment.
|Original language||English (US)|
|Number of pages||11|
|Journal||Journal of child and adolescent psychopharmacology|
|State||Published - 1995|